High-dose vitamin D may decrease acute respiratory infections in elderly

Vitamin D supplementation was associated with reduced ARIs among long-term care facility residents.
Vitamin D supplementation was associated with reduced ARIs among long-term care facility residents.

(HealthDay News) — For long-term care facility residents, high-dose vitamin D3 supplementation is associated with reduced incidence of acute respiratory infection (ARI) but increased incidence of falls, according to a study published in the Journal of the American Geriatrics Society.

Adit A. Ginde, MD, MPH, from the University of Colorado in Aurora, and colleagues conducted a randomized controlled trial among 107 long-term care residents aged 60 years and older. Participants were randomly assigned to either a high-dose group that received monthly supplement of 100,000 IU vitamin D3 (55 participants) or a standard-dose group that received a monthly placebo or monthly supplement of 12,000 IU vitamin D3 for those taking 400 to 1,000 IU or <400 IU/day, respectively, as part of usual care (52 participants).

 

The researchers found that the high-dose and standard-dose groups had 0.67 and 1.11 ARIs per person-year (incidence rate ratio, 0.60; P=.02). The high-dose group had more falls (1.47 vs 0.63 per person-year; incidence rate ratio, 2.33; P<.001). Fractures were uncommon in both groups (0.10 vs 0.19 per person-year in the high-dose and standard-dose groups, respectively; P =.31). Neither group experienced hypercalcemia or kidney stones.

"Monthly high-dose vitamin D3 supplementation reduced the incidence of ARI in older long-term care residents but was associated with a higher rate of falls without an increase in fractures," the authors write.

Reference

  1. Ginde AA, Blatchford P, Breese K, et al. High-dose monthly vitamin D for prevention of acute respiratory infection in older long-term care residents: A randomized clinical trial. J Am Geriatr Soc. 2016. doi:10.111/jgs.14679.
Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Geriatrics Information Center

Sign Up for Free e-newsletters